| || |
Tapering "How to" for Effexor -- Method 1
Tapering "How to" for Effexor -- Method 1
If you are at the point that you, along with your doctor, have decided it is time to stop taking Effexor, here is some help in order to avoid overwhelming withdrawal symptons that often happens when someone tapers too much, too fast.
I have taken Effexor, my highest dose was 150mg XR/once a day (extended release capsules) for 1 1/2 years. I have been tapering for 10 months so far and I'm now at 25mg/for the day (using tablets). I have had minimal withdrawal to this point and I attribute that to the very slow tapering and cutting doseage's at a rate between 5-10% (and no more than that) each time.
I started using the tapering method below after my doctor cut my highest dose in half from 150mg to 75mg. He kept me there for a few months and then cut 75mg down to 37.50mg--withdrawal started. Then he did the other day routine with the 37.50--I was a mess! Then off--3 days later I CRASHED big time and had 95% of all withdrawal associated with Effexor.
My doctor put me back on 75mg of Effexor, but had no idea how to get me safely off. So I came up with the following regiment for myself and it has been very successful. I've been able to go about my responsibilities with little to no disruption in my routine or schedule. I hope it is a help and blessing to you.
Now for the how to's:
Instead of counting out granules (which really isn't accurate as granule capsule contents vary anywhere from 105 - 124 granules per capsule), use Effexor immediate release tablets (don't worry you won't feel any different than using the capsules---I switched from the capsules to the tablets). The only difference is that you will take one half of your tablet dose in the morning and twelve hours later take the second half of your dose.
THE GOOD NEWS: Effexor comes in tablets: 100mg, 75mg, 50mg, 37.50mg, and 25mg. You can purchase a "pill splitter" from any pharmacy--the cost about $4.00 (american money) and split your pills in half, quarters, and even eigths--(with a little practice for the 1/8s). Splitting tablets will enable you to have more control stepping done your medication. When I got to a dose that is in between one of the tablet sizes listed above, I respectfully requested from my doctor a prescription of two different amounts of tablets (for example 37.50mg tablet and 25mg tablet). When I was ready to step down from 37.50mg I did NOT want to go directly to 25mg--that is WAY TOO MUCH of a cut. Instead this is what I did:
---I cut a 37.50mg tablet into eights = 4.66mg/per eight and then cut a 25mg tablet in half = 12.50 mg. I would then take: one 4.66mg plus one 12.50 mg = 17.16mg (morning dose) and then do the same thing 12 hours later. 17.16mg + 17.16mg = 34.32mg for the day. I stayed at this new amount for a month.
Then I tapered to 31.24mg for the day. I got that by: cutting a 37.50 in quarters = 9.37mg and cutting a 25mg into quarters = 6.25mg. I then took 9.37mg + 6.25mg = 15.62mg in the morning and then same thing 12 hours later. 15.62mg + 15.62mg = 31.24mg for the day. I stayed at this amount for a month.
Then I tapered to 1/8 of a 37.50mg tablet = 4.66mg plus 1/4 of a 37.50mg tablet = 9.37mg. 4.66mg + 9.37mg = 14.03mg. 14.03mg + 14.03mg = 28.06mg for the day.
I am currently taking 25mg/per day. 12.50mg in the morning and 12.50mg twelve hours later (splitting the 25mg tablet in half).
You can see this is MUCH EASIER on your system than going from 37.50mg to 25mg.
By splitting any combination of the 100, 75, 50, 37.50 and 25mg, you can achieve your approx. needed dose.
WHEN CUTTING YOUR PILLS of differing milligrams, have some empty, clean, prescription bottles that are labeled (for example 4.66mg on one, 9.37mg on another, 6.25 mg on another, etc.) so that you don't get them mixed up. As you cut smaller amounts it gets harder to distinguish what is what--the labeled bottles will keep you straight. Just be sure to put the correct amounts in the correct bottles!
BE SURE once you step down on a doseage that you remain at that amount for at least 3 weeks, preferably 4 weeks. It will give your brain chemistry a time to adjust to the lower level of chemical serotonin.
DON'T BE SUPRISED as you get lower and lower on your dose that you may need more than 3-4 weeks to stablize; remember your brain is going through a HUGE change--give it the chance to even out. It's not important how long it takes to taper from dose to dose, it matters that you take your time!
ALWAYS take Effexor with food in your stomach and drink plenty of water.
Do NOT eat or drink anything containing GRAPFRUIT, it can create a serious toxic reaction.
NEVER, EVER take St. John's Wort or 5-HTP--they have a serotonin in them. Mixing them with an anti-depressant or taking then after you've been off of an anti-depressant for only a year of less can lead to SEROTONIN SYNDROME - a toxic and deadly condition.
Drugs that may induce serotonin syndrome when taken with antidepressants (not a complete list)
St John's wort (Hypericum) - herbal antidepressant
diethylproprion - an amphetamine
dextromethorphan - found in many cough suppressants
Buspar (buspirone) - for anxiety
Selgene, Eldepryl (selegiline) - for Parkinson's Disease
anti-epileptics - Tegretol, Carbium, Teril (carbamazepine)
analgesics - pethidine, Fortral (pentazocine), Tramal (tramadol), fentanyl
anti-migraine drugs - Naramig (naratriptan), Imigran (sumatriptan), Zomig (zolmitriptan)
appetite suppressants - phentermine and fenfluramine
tryptophan - an amino acid
NEVER, EVER take Effexor or any anti-depressant every other day--withdrawal will start and you will never get back on an even keel. I know, I know your doctor told you to do this, but MOST doctors are truely ignorant of the hell they are about to put you through doing this. If you are currently on this program get back to taking your dose everyday and after you are stabilized you can start your tapering.
The best to everyone,
Last edited by ddcmod; 03-03-2012 at 03:57 PM.
thank you for this helpful formula of tapering off effexor.
how did you taper off 75mg to 37.5? Or should I just stay on
37.5 mg until the (withdrawal) discontinuation symptoms go away, & then
taper off from there? What did you do? Thanks!
RE: Tapering from 75mg to 37.50mg
I used the same method of cutting various dose tablets to go down slowly from 75mg to 37.50mg and beyond (I'm now at 15.625mg for the day).
My tapering journal was posted on another website that closed before I could I get my complete information off of it.
Are you currently at 75mg?
If you are at 37.50mg--don't stop there. You must tapering all the way down to 0.
Sweettooth, did you have any problems cutting the immediate release tablets because it is not round? What did you do if so? Did you use the generic since its round?
I'm on effexor xr at 75mg and I want to get off it. I'm doing to the research now and then I'm going to see my doctor.
It's been about 1 year on effexor xr at 75mg. Before that, I took celexa at 20mg for about a year.
What I've been reading about trying to go off effexor xr is really frightening. It makes me think that I could instead try switching back to celexa and then going off celexa with a slow, tapering off approach. Or would that be a poor idea since then I'd have both in my system?
Bad idea, since you've been off the Celexa for a year. Going right back to Celexa then weaning is like cold turkey from Effexor. Stay with the Effexor, then wean off of that.
I am new to this discussion and am probably not in the right place.
I too am withdrawing fro Effexor XR and I have gotten down to 9 beads per 24 hours. I have times when I feel like ???? and my head bounces around with weird split second dizziness that repeats itself several times. I have periods of irritability and yell at my poor cat for nothing!!!. I also am on the war path with my internet provider. I know I am over reacting but can't seem to help it. I am probably reducing my dosage too fast, but I want off Effexor XR now!!! I hate this drug and the doctor that prescribed it many years ago. It was this same Dr that forced me into withdrawal by not re filling my Rx for Effexor XR for 7 days. Ouch!! I suffered for many days because of her ignorance. My symptoms started to subside within 5-8 hours after taking Effexor XR, so I know it was withdrawal. I think I am venting. And I am angry that I was not fully informed about withdrawing and how difficult it can be. It absolutely sucks!!!!! Good luck to all of you who are in the same boat I am. You are brave. Do not give up. I hope I won't.
I only have access to capsules - no tablets. My plan is go from taking Effexor XR 75mg once a day, to taking 37.5mg once every 16 hours and then to taking 37.5mg once a day. The "every 16 hours" is the intermediate step that I *think* will be preferable to all options other than opening up the capsules. By the way, I'm a math nerd... if anyone knows of a flaw in my plan, please let me know.
You need to have your doctor prescribe Effexor not Effexor XR. This way you can cut it up. You will just have to take it 2x a day instead of one.